Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 201, NWS Wichita, KS

May 26, 2002Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2002, 9:02 PM CDT for Russell County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2002, 9:02 PM CDT (02:02 UTC)
Expired
May 26, 2002, 9:45 PM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 9:13 PM CDTHail 1.75Gorham, KS
May 26, 9:28 PM CDTHail 1.75Gorham, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr
May 26, 8:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2271 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 270202
SVRICT
KSC167-270245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 945 PM CDT.

* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF GALATIA...OR ABOUT 14
  MILES SOUTHEAST OF VICTORIA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR RUSSELL AROUND 935 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 945 PM CDT.

LAT...LON 3874 9906 3869 9890 3884 9867 3896 9884

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:27 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 26, 3:27 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT SUN MAY 26 2002

THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES OF
CONVECTION THROUGH WEDNESDAY...AS UPPER LEVEL ENERGY COMBINES WITH
TYPICAL MOISTURE FOR LATE MAY.

TONIGHT IS VERY TRICKY IN REGARDS TO PRECIPITATION CHANCES.  THE NEW
MESO-ETA MODEL DEVELOPS WIDESPREAD CONVECTION ACROSS WESTERN KANSAS
ON THE DRYLINE...AND BRINGS A SQUALL LINE ACROSS OUR AREA TONIGHT.
HOWEVER...AS THE PREVIOUS FORECAST MENTIONED...FEEL THE
PRECIPITATION MIGHT BE SCATTERED IN NATURE.  WILL GO WITH 40 POPS IN
THE CENTRAL SECTIONS...TO 30 IN THE SOUTHEAST.  LOWS SHOULD
GENERALLY AT OR JUST ABOVE 60 DEGREES WITH INCREASING SURFACE
DEWPOINTS.

ON MONDAY ISENTROPIC LIFT IN ASSOCIATION WITH ANOTHER SHORTWAVE WILL
BRING THE CHANCE FOR MORE SCATTERED SHOWERS AND THUNDERSTORMS.  BEST
CHANCE WILL BE IN THE SOUTHWESTERN SECTIONS OF THE CWA.  WILL TREND
POPS FROM 5O IN THIS REGION...TO 30 POPS IN THE NORTHERN SECTIONS.
CLOUDS AND POTENTIAL FOR PRECIPITATION SHOULD HOLD HIGHS BETWEEN 75
AND 80.

MONDAY NIGHT AND TUESDAY POSE THE BEST CHANCE FOR PRECIPITATION AS
SHORTWAVES CONTINUE TO TRACK ALONG THE OKLAHOMA...KANSAS BORDER.
WILL GO WITH LIKELY POPS IN THE SOUTH...AND CHANCE POPS IN THE
NORTH.  HIGHS SHOULD ONLY BE BETWEEN 75 AND 80 WITH ALL THE
PRECIPITATION.

WILL JUST GO WITH A 20 POP ON WEDNESDAY...AS IT APPEARS MOST OF THE
ENERGY SHOULD FINALLY MOVE TO OUR SOUTH...BUT CAN NOT RULE OUT
WIDELY SCATTERED THUNDERSTORMS WITH ALL THE MOISTURE STILL AVAILABLE
AND SOME WEAK CONVERGENCE.

FOR THURSDAY THROUGH SUNDAY UPPER LEVEL RIDGING SHOULD BEGIN TO TAKE
OVER.  HIGH TEMPERATURES SHOULD WARM INTO THE 80S...AS WARMER MID
LEVEL TEMPERATURES MOVE INTO THE REGION.  WILL KEEP THINGS DRY AS
MOST OF THE CONVECTION SHOULD TAKE PLACE TO OUR NORTH AND EAST.

FCSTID =8/FRANK
ICT   63  78  63  78 /  40  50  60  50
HUT   63  78  63  78 /  40  40  60  40
EWK   63  78  63  78 /  40  40  60  50
EQA   63  79  63  78 /  40  50  60  50
WLD   63  78  63  78 /  40  50  60  50
RSL   61  78  61  78 /  40  30  30  30
GBD   62  78  62  78 /  40  40  30  30
SLN   63  78  63  78 /  40  30  50  40
MPR   63  78  63  78 /  40  40  60  50
CFV   61  78  63  78 /  30  40  60  60
CNU   61  78  61  78 /  30  40  60  60
K88   61  78  61  78 /  30  40  60  60

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:27 PM CDTSevere Thunderstorm WarningICTBarton, Russell63 min
May 26, 7:37 PM CDTTornado WarningICTBarton, Russell23 min
May 26, 8:00 PM CDTTornado WarningICTBarton, Russell45 min
May 26, 8:52 PM CDTSevere Thunderstorm WarningICTBarton38 min
May 26, 9:31 PM CDTSevere Thunderstorm WarningICTBarton, Russell44 min
May 26, 9:40 PM CDTTornado WarningICTRussell50 min
May 26, 10:29 PM CDTSevere Thunderstorm WarningICTRussell46 min
May 26, 10:48 PM CDTSevere Thunderstorm WarningICTLincoln57 min
May 26, 11:54 PM CDTSevere Thunderstorm WarningICTSaline66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.